Arizona, 2008Damaging Wind in Arizona, August 29, 2008
August 29, 2008 · NWS PSR · 1 event in 1 county or zone
Strong winds associated with severe thunderstorms affected parts of Yuma late Thursday night and early Friday morning. These storms were part of a huge system that moved through the Phoenix area earlier that night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds associated with severe thunderstorms affected parts of Yuma late Thursday night and early Friday morning. These storms were part of a huge system that moved through the Phoenix area earlier that night.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 28, 8:02 PM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Aug 28, 8:02 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST THU AUG 28 2008
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THE
EARLY MORNING HOURS ACROSS SOUTH CENTRAL ARIZONA. FOR FRIDAY...HIGH
PRESSURE OFF THE CALIFORNIA COAST WILL BUILD ACROSS THE DESERT
SOUTHWEST...RESULTING IN A WARMING TREND INTO THE WEEKEND. THE
THREAT FOR MONSOON STORMS WILL PERSIST...WITH THE BEST CHANCES SOUTH
AND EAST OF PHOENIX. THE THREAT FOR THUNDERSTORMS WILL INCREASE THIS
WEEKEND AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH THE REGION.
THE STRONG WEEKEND LOW PRESSURE SYSTEM WILL LEAD TO SIGNIFICANT
COOLING ON SUNDAY. FOLLOWING THE PASSAGE OF THE LOW...A GRADUAL
WARMING AND DRYING TREND IS EXPECTED NEXT WEEK.
&&
.DISCUSSION...
HAVE UPDATED THE FORECAST TO ACCOUNT FOR CURRENT TRENDS ACROSS OUR
EASTERN CWA. ISOLATED THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS
SOUTHERN GILA COUNTY THIS EVENING WITH SOME RATHER IMPRESSIVE
LOOKING STORMS AT TIMES. IT IS PRETTY OBVIOUS THAT THERE IS A LOT OF
INSTABILITY OUT THERE...BUT IT IS ALSO OBVIOUS THAT THERE IS A GOOD
AMOUNT OF INHIBITION ESPECIALLY OVER THE LOWER DESERTS. THE
NORTHERN/WESTERN EXTENT OF THE CONVECTION HAS SLOWLY BU STEADILY
BEEN EDGING TOWARD PHOENIX AND EXPECT THIS TREND TO CONTINUE AS
INHIBITION WEAKENS AS THE LOW LEVEL ATMOSPHERE COOLS SOME AND
OUTFLOW BOUNDARIES PUSH TOWARD PHOENIX. STORMS HAVE HADED VERY GOOD
MOVEMENT SO FAR THIS EVENING...MOVING AT THE MARKLAR RATE OF 40KTS
FORM THE NE. WILL HAVE TO WATCH OUT FOR SVR WIND POTENTIAL WITH
STORMS THROUGH THE EVENING. ONLY MINOR CHANGES MADE TO OTHER GRIDS
THROUGH THE REST OF TONIGHT.
PREVIOUS DISCUSSION...
FRIDAY LOOKS TO BE A SIMILAR DAY TO TODAY...WITH THE UPPER HIGH TO
OUR NW AND A GOOD NELY/ELY STEERING FLOW IN PLACE. MOISTURE REMAINS
PLENTIFUL AND WEAK VORT MAXES WILL LIKELY MOVE WESTWARD AROUND THE
SRN PERIPHERY OF THE HIGH...ENHANCING STORMS AT TIMES. OVERALL
DYNAMICS AGAIN ARE NOT THAT IMPRESSIVE SO WE WILL KEEP A MID GRADE
MONSOON FORECAST IN PLACE.
THE WEEKEND LOOKS TO BE INCREASING ACTIVE AS BOTH EUROPEAN AND GFS
BRING A MAJOR SHORT WAVE TROF INTO THE WESTERN STATES LEADING TO A
PROBABLE TRANSITION TYPE EVENT FOR OUR CWA. MOISTURE WILL BE DRAWN
NORTH INTO THE CWA AHEAD OF THE TROF...THEN INCREASING DYNAMICS/UVV
AND SHEAR WILL ACT ON THE MOISTURE TO GIVE STRONG AND POSSIBLY
SEVERE STORMS TO THE CWA...ESPECIALLY SOUTH-CENTRAL AZ. HAVE RAISED
POPS SATURDAY EVENING TO 40 PLUS OVER SOUTH-CENTRAL AZ...WITH CHANCE
POPS WESTWARD INTO SERN CA...THEN POPS INCREASING A BIT MORE TO
AROUND 50 OVER SOUTH-CENTRAL AZ/SRN GILA SUNDAY AFTERNOON AND
EVENING. WILL ISSUE A SPS TO HIGHLIGHT THE POTENTIAL FOR ACTIVE AND
POSSIBLY SEVERE WEATHER THIS COMING LABOR DAY WEEKEND.
EXTENDED...FLOW NOW LOOKS TO REMAIN MORE WESTERLY BEHIND THE
DEPARTING TROUGH...BASED ON THE LATEST GFS/ECMWF. THIS WILL CONFINE
HIGHEST PRECIP CHANCES TO THE HIGHER TERRAIN EAST OF PHOENIX.
GRADUAL WARMING TREND IS EXPECTED...THOUGH TEMPS SHOULD REMAIN BELOW
NORMAL THROUGH THE PERIOD.
&&
.AVIATION...
KPHX/KIWA AND SURROUNDING AIRFIELDS...
WELL STORMS HAVE BEEN SLOWLY TRENDING TOWARD THE PHX AREA DURING THE
PAST FEW HOURS AND EXPECT THIS TREND TO CONTINUE FOR SEVERAL MORE
HOURS. STORMS WILL BE MOVING FROM NE TO SW AT 30KTS...FAIRLY
PROGRESSIVE FOR OUR AREA. HAVE AMENDED TAFS WITH LATEST THINKING.
IN SOUTHWEST ARIZONA/SOUTHEAST CALIFORNIA...
DRY WEATHER EXPECTED AT THE TAFS FOR TONIGHT. SMALL/OUTSIDE CHANCE
OF SEEING THUNDER AT KYUM BUT PROBABILITY NOT HIGH ENOUGH TO INCLUDE
MENTION IN TAFS. OTHERWISE EXPECT SOUTHERLY WINDS THROUGH TOMORROW
AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
A DRYING AND WARMING TREND WILL CONTINUE THROUGH FRIDAY. A WEST
COAST WEATHER SYSTEM IS EXPECTED TO MOVE THROUGH THE REGION THIS
WEEKEND...INCREASING HUMIDITY AND THE CHANCE FOR SHOWERS AND
THUNDERSTORMS. COOLER TEMPERATURES CAN ALSO BE EXPECTED OVER THE
WEEKEND. A WARMING AND DRYING TREND WILL COMMENCE MON/TUE OF NEXT
WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...INIGUEZ/CB/HIRSCH
AVIATION...INIGUEZ
FIRE WEATHER...WANEK
Hazardous weather outlook, Aug 28, 4:43 AM MST, 20 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
443 AM MST THU AUG 28 2008
AZZ020>028-CAZ030>033-282345-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
443 AM MST THU AUG 28 2008 /443 AM PDT THU AUG 28 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A THREAT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. STORMS WILL BE MAINLY FOCUSED IN EAST CENTRAL
ARIZONA...SOUTH AND EAST OF PHOENIX. HOWEVER...THERE IS THE
POSSIBILITY THAT STORMS WILL MOVE INTO PHOENIX AND EVEN THE LOWER
DESERTS THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN
EXCESS OF 50 MPH AND HEAVY RAIN. LOCALLY HEAVY RAINFALL COULD LEAD
TO AREAS OF URBAN AND SMALL STREAM FLOODING WITH NORMALLY DRY WASHES
AND CREEKS RUNNING. RAIN WILL LIKELY IMPACT THE SAME AREAS THAT
RECEIVED RECENT HEAVY RAINFALL AND FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACROSS THE AREA...WITH THE BEST CHANCES
OVER THE HIGHER TERRAIN THROUGH FRIDAY. A STORM SYSTEM APPROACHING THE
REGION FROM THE PACIFIC NORTHWEST WILL INCREASE THUNDERSTORM CHANCES
ON SATURDAY AND SUNDAY. SOME OF THESE STORMS COULD BE CAPABLE OF
PRODUCING SIGNIFICANT SEVERE WEATHER. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS MONDAY AND TUESDAY...THOUGH THESE WILL BE PRIMARILY
LOCATED OVER THE HIGHER TERRAIN NORTH AND EAST OF THE PHOENIX
METROPOLITAN AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Aug 28, 11:51 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1151 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 2 W PHOENIX 33.54N 112.10W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
18TH AND GLENDALE
&&
WATERSLocal storm report, Aug 28, 11:52 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1152 PM MST THU AUG 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 2 W PHOENIX 33.54N 112.10W
08/28/2008 MARICOPA AZ TRAINED SPOTTER
18 INCH DIAM TREE DOWN
&&
WATERSLocal storm report, Aug 29, 12:07 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PHOENIX AZ
1207 AM MST FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 2 S CHANDLER 33.27N 111.87W
08/28/2008 M77.00 MPH MARICOPA AZ AWOS
CHANDLER AIRPORT
0830 PM HEAVY RAIN 5 S CHANDLER 33.22N 111.88W
08/28/2008 M0.22 INCH MARICOPA AZ AMATEUR RADIO
0.22 INCH IN 5 MINS
0830 PM HEAVY RAIN 3 ENE CHANDLER 33.31N 111.82W
08/28/2008 M0.50 INCH MARICOPA AZ TRAINED SPOTTER
0.5 INCH RAIN IN 10 MINS
0840 PM HEAVY RAIN 5 W CHANDLER 33.29N 111.95W
08/28/2008 E0.50 INCH MARICOPA AZ TRAINED SPOTTER
0.5 INCH IN 30 MINS.
0850 PM HAIL 7 SW GUADALUPE 33.30N 112.06W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
3/4 INCH HAIL REPT LIBERTY LN AND DESERT FOOTHILLS PKWY
0850 PM HAIL 4 SW GUADALUPE 33.32N 112.00W
08/28/2008 E0.75 INCH MARICOPA AZ NWS EMPLOYEE
0906 PM HAIL NW MARICOPA 33.06N 112.05W
08/28/2008 E0.25 INCH PINAL AZ TRAINED SPOTTER
1/4 INCH HAIL COMPLETELY COVERING GROUND
0910 PM HEAVY RAIN 1 SW KINGS RANCH 33.37N 111.45W
08/28/2008 M0.50 INCH PINAL AZ TRAINED SPOTTER
HALF INCH RAIN IN 9 MINUTES
0912 PM HEAVY RAIN 4 E APACHE JUNCTION 33.40N 111.48W
08/28/2008 M0.00 INCH PINAL AZ TRAINED SPOTTER
0.27 INCH RAIN IN 7 MINUTES
0919 PM HEAVY RAIN 2 NW APACHE JUNCTION 33.42N 111.57W
08/28/2008 E0.00 INCH PINAL AZ TRAINED SPOTTER
1.2 INCH IN 25 MINS
0920 PM TSTM WND GST 3 NE MESA 33.45N 111.70W
08/28/2008 E75.00 MPH MARICOPA AZ TRAINED SPOTTER
RECKER AND BROWN
0920 PM HAIL 3 NE MESA 33.45N 111.70W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
BROWN AND RECKER IN EAST MESA
0921 PM HEAVY RAIN 5 WSW APACHE JUNCTION 33.39N 111.63W
08/28/2008 M0.00 INCH MARICOPA AZ TRAINED SPOTTER
0.5 INCH IN 15 MINS AT ELLSWORTH AND SOUTHERN
0930 PM TSTM WND DMG 5 SSW PARADISE VALLEY 33.47N 111.98W
08/28/2008 MARICOPA AZ TRAINED SPOTTER
TREES DOWN 48TH ST AND MCDOWELL WITH 40 MPH WINDS
0938 PM TSTM WND GST 6 NW TEMPE 33.44N 112.01W
08/28/2008 M75.00 MPH MARICOPA AZ ASOS
MEASURED ASOS AT PHX AIRPORT
0940 PM HAIL 4 SW GUADALUPE 33.32N 112.01W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
32ND AND RAY
0940 PM HAIL 4 SW GUADALUPE 33.32N 112.01W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
0940 PM HAIL 4 SW GUADALUPE 33.32N 112.01W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
32ND AND RAY IN AHWATUKEE
1000 PM HAIL 4 SW GUADALUPE 33.32N 112.01W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
1010 PM TSTM WND GST 4 SSE PHOENIX 33.48N 112.05W
08/28/2008 M85.00 MPH MARICOPA AZ AMATEUR RADIO
MEASURED WIND GUST 16TH ST AND THOMAS
1015 PM TSTM WND GST WSW ESTRELLA 33.00N 112.42W
08/28/2008 M69.00 MPH MARICOPA AZ TRAINED SPOTTER
ESTRELLA PKWY AND ELLIOT
1015 PM DUST STORM 4 SW WADDELL 33.54N 112.41W
08/28/2008 MARICOPA AZ TRAINED SPOTTER
1/4 MI VIS IN DUST STORM 4 MI WEST OF LUKE AFB
1043 PM TSTM WND DMG 5 N AVONDALE 33.49N 112.36W
08/28/2008 MARICOPA AZ TRAINED SPOTTER
2 FOOT DIAM TREE DOWN
1101 PM HAIL 6 WSW FOUNTAIN HILLS 33.58N 111.84W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
FRANK LLOYD WRIGHT AND SHEA
1105 PM HAIL 5 NNE PARADISE VALLEY 33.61N 111.93W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
SCOTTSDALE AND THUNDERBIRD
1105 PM HAIL 3 S SCOTTSDALE 33.64N 111.86W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
104ST AND BELL
1130 PM HAIL 5 NNE PARADISE VALLEY 33.61N 111.93W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
SCOTTSDALE AND THUNDERBIRD
1130 PM HAIL 2 W PHOENIX 33.54N 112.10W
08/28/2008 E0.75 INCH MARICOPA AZ TRAINED SPOTTER
18TH AND GLENDALE
1130 PM TSTM WND DMG 2 W PHOENIX 33.54N 112.10W
08/28/2008 MARICOPA AZ TRAINED SPOTTER
18 INCH DIAM TREE DOWN
1140 PM HAIL 2 WSW PARADISE VALLEY 33.53N 111.98W
08/28/2008 E1.00 INCH MARICOPA AZ TRAINED SPOTTER
TATUM AND LINCOLN
&&
WATERSLocal storm report, Aug 29, 12:20 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1220 AM MST FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HEAVY RAIN 2 NW SCOTTSDALE 33.70N 111.89W
08/29/2008 E0.00 INCH MARICOPA AZ TRAINED SPOTTER
0.6 INCHES IN 10 MINUTES. PIMA AND PINNACLE.
&&
WATERSLocal storm report, Aug 29, 12:21 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1221 AM MST FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 9 NNE PHOENIX 33.67N 112.03W
08/29/2008 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
CAVE CREEK AND 101
&&
WATERSLocal storm report, Aug 29, 12:25 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1225 AM MST FRI AUG 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL 5 ENE GLENDALE 33.62N 112.12W
08/29/2008 E0.25 INCH MARICOPA AZ TRAINED SPOTTER
GREENWAY AND I17
&&
WATERSThunderstorm Wind, Yuma
- When
- August 29, 12:46 AM MST to 12:50 AM MST
- Where
- Yuma County, 1.35 mi WSW of (Yum)yuma Intl Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- ASOS
- Coordinates
- 32.640, -114.620
Trees were uprooted and a semi trailer was turned over. A peak gust of 57 mph was measured at the Yuma airport. About 1,000 APS customers were left without power due to these thunderstorm winds. Power poles were blown down in the Mohawk area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 29, 20082 injured · $77,000 · 61 kt wind · 9 events
- Flash Flooding in New Mexico, August 29, 20081 injured · $79,000 · 3 events
- Damaging Wind in Arizona, August 29, 2008$100,000 · 52 kt wind · 1 event
- Damaging Wind in Texas, August 29, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Wind in Kansas, August 29 to 30, 20081.5 in hail · 13 events
- Hail and Damaging Winds in Kentucky, August 29, 2008$13,000 · 50 kt wind · 3 events
- Hail in Colorado, August 29, 20081 in hail · 6 events
- Flash Flooding in Texas, August 29, 20085 events
- Hail and Damaging Winds in Arkansas, August 29, 2008$8,000 · 50 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 29, 2008$200 · 0.88 in hail · 4 events
- Damaging Winds in Texas, August 29, 2008$3,000 · 56 kt wind · 2 events
- Damaging Winds in Georgia, August 29, 2008$2,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126687.